Tornadoes · United States · Iowa · 2005

F1 tornado, Dows, Iowa, March 30, 2005

This F1 tornado ran 0.5 miles across Wright County on March 30, 2005, touching down at 1:15 PM CST and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
March 30, 2005
Touchdown
1:15 PM CST (19:15 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Wright County
Touchdown point
42.670, -93.520
Lift-off point
42.670, -93.520
Record number
645

What the Weather Service recorded

The seasons first widespread severe weather episode took place during the day on the 30th. A strong upper level trough of low pressure moved through the central U.S. This system intensified as it moved through the area, eventually becoming a closed low at 500 mb centered over southern Minnesota by the evening. Strong surface low pressure developed and lifted northeast across the area. Moisture was drawn north ahead of the system with surface dew points reaching the mid 50s just ahead of the cold front. Temperatures rose into the mid 60s to low 70s ahead of the cold front. This, combined with cooling aloft, resulted in destabilization of the atmosphere Lifted indices reached the -5 to -7 C. range with CAPE values in the 1000 to 1500 J/kg range. Freezing levels were low, given the time of the year. Freezing levels were in the 8000 to 9500 foot range during the event. The low level jet had increased to 50 to 60 kts ahead of the cold front. Thunderstorms erupted during the previous night and moved into northwest Iowa before sunrise. They produced nickel size hail in the Estherville area. The main area of thunderstorms developed by the mid to late morning hours and moved east across the state. Most of the storms produced gusty winds and hail of up to one inch in diameter. High winds from one of the storms blew over two semi-tractortrailer trucks at the junction of U.S. Highway 20 and 14 in Grundy County. A 71 MPH wind gust was recorded by KWWL-TV in Waterloo with the storm. A short time later, winds estimated at 65 MPH were reported in Bremer County. Several reports of tornadoes were received. The tornadoes were all very small and move closely related to land spouts. All touched down in open areas and caused little damage. The first tornado touched down in Webster County southeast of Fort Dodge. A short time later, another tornado touched down east of Duncombe. The storms moved into Hamilton County and produced a brief tornado touchdown northeast of Webster City. Several reports of tornadoes were received from Cerro Gordo County east of Mason City. It appeared a cluster of small tornadoes occurred with several brief touchdowns reported during a brief time. Two of the tornadoes touched down about 5 miles southeast of Mason City in open country. One was on the ground for about a half mile, the other for a little over a mile. One of the stronger tornadoes of the day touched down in Wright County northwest of Dows. The tornado flattened a garage there and ripped the roof off of a barn at a farm about a mile northwest of Dows.

Tornado destroyed a garage and ripped the roof off of a barn northwest of Dows.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS DMX issued a tornado warning for this county at 18:55 UTC, 20 minutes before the tornado touched down, in force until 19:27 UTC.

Issued (UTC)ExpiredProductOffice
18:55 UTC19:27 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Mar 30, 3:34 AM CST, 9 hours 41 minutes earlier.

Area forecast discussion, Mar 30, 3:34 AM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CST WED MAR 30 2005

.DISCUSSION...
PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA
FOLLOWED BY WND AND LINGERING PCPN TNGT.  CURRENT SITUATION HAS
POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF
INTO OH VLY.  UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET
SEGMENT AIDING UVM ACRS MO RVR VLY.  XPC CONVECTION TO CONT
EXPANDING THIS MRNG ACRS IA.  FIRST AREA OF CONCERN WL BE WRN SXNS.
QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG
WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL.  SOME
THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO
BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON
ERN FRINGE OF DEFORMATION ZN.  THIS PCPN AREA SHOULD EXPAND AND WORK
ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA.

LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG.  08Z SFC
ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN
CORNER OF NE JUST AFT 15Z.  NAM ERODES CIN BY 15Z ACRS SWRN IA WITH
MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA.
THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO
RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S.  SHEAR WL BE
THE ONLY QUESTION.  DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION
FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY
18Z SO SVR WINDOW LOOKS FAIRLY SMALL.  LCL/LFC VALUES SEEM HIGH TOO
SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE
HAIL AND WIND.  TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE
WHICH IS GENERALLY NAM MOS.

BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL
AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW.  SAME
TIMES AS SCHEDULED FOR TDA.

XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF
NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND
CATEGORICAL CATEGORIES FM S-N.  EVEN HELD SLGT CHCS INTO FAR NERN
PTNS EARLY TMRW.  WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS
SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT.  ONLY THING HOLDING
BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING
SOMEWHAT.  WENT WITH HIGHER NAM MOS VALUES FOR WNDS.

LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK
NW FLOW SHRT WV DROPS DOWN MO VLY.  FOLLOWED BLEND OF GUIDANCE WITH
TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING
SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Mar 30, 5:39 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CST WED MAR 30 2005

IAZ007-017-026>028-037>039-048>050-059>062-072>075-082>086-093>097-
311200-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-DAVIS-
DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-
WARREN-WAYNE-WORTH-
539 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE SOUTHEAST HALF OF
IOWA...ALONG AND EAST OF A MOUNT AYR...TO ADEL...TO MASON CITY LINE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE LATE MORNING HOURS AND THEN BECOME MORE WIDESPREAD BY
AFTERNOON.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

THUNDERSTORMS SHOULD END WITH ONLY SHOWERS ANTICIPATED DURING THE
EVENING HOURS...BUT WEST TO NORTHWEST WINDS WILL INCREASE AND
CONTINUE OVERNIGHT.  SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH
WITH GUSTS TO 40 MPH...AND LOCALLY HIGHER SPEEDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST
WINDS OF 20 TO 30 MPH...AND GUSTS AGAIN TO 40 MPH OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY DURING THE LATE MORNING AND
AFTERNOON HOURS.

IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081-092-
311200-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-
GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
TAYLOR-WEBSTER-WINNEBAGO-WRIGHT-
539 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE NORTHWEST HALF OF
IOWA...ALONG AND WEST OF A BEDFORD...TO BOONE...TO FOREST CITY.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AND
THEN BECOME MORE WIDESPREAD BY LATE MORNING.  A FEW OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE THREAT OF THUNDERSTORMS SHOULD END BY AFTERNOON WITH ONLY SHOWERS
ANTICIPATED INTO THE EVENING HOURS.  HOWEVER WEST TO NORTHWEST
WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE OVERNIGHT.
SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH...
AND LOCALLY HIGHER SPEEDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST
WINDS OF 15 TO 25 MPH...AND GUSTS TO 35 MPH OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

SMALL

In the hours before

Local storm report, Mar 30, 11:21 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 AM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             4 NW DES MOINES         41.63N 93.67W
03/30/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

&&

DREESE
Local storm report, Mar 30, 11:31 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 AM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             DES MOINES              41.58N 93.62W
03/30/2005  0.88 INCH        POLK               IA   AMATEUR RADIO

            NICKEL HAIL AT ARMY POST ROAD DES MOINES

&&

DREESE
Special weather statement, Mar 30, 12:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CST WED MAR 30 2005

IAZ004>005-015-023-033>034-044>045-057-070-081-092
-301945-
ADAMS IA-AUDUBON IA-CALHOUN IA-CARROLL IA-CASS IA-
CRAWFORD IA-EMMET IA-KOSSUTH IA-PALO ALTO IA-
POCAHONTAS IA-SAC IA-TAYLOR IA-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 103 FOR THE FOLLOWING AREAS

IN IOWA THIS CANCELS 12 COUNTIES

IN NORTH CENTRAL IOWA

KOSSUTH

IN NORTHWEST IOWA

EMMET                 PALO ALTO             POCAHONTAS

IN SOUTHWEST IOWA

ADAMS                 CASS                  TAYLOR

IN WEST CENTRAL IOWA

AUDUBON               CALHOUN               CARROLL
CRAWFORD              SAC

THIS INCLUDES THE CITIES OF...ESTHERVILLE...POCAHONTAS...
BEDFORD...SAC CITY...CARROLL...ROCKWELL CITY...ATLANTIC...
AUDUBON...DENISON...ALGONA...CORNING AND EMMETSBURG

IAZ028-039-050-062-075-085>086-096>097-302200-
APPANOOSE IA-BLACK HAWK IA-BREMER IA-DAVIS IA-
MAHASKA IA-MONROE IA-POWESHIEK IA-TAMA IA-WAPELLO IA-

TORNADO WATCH NUMBER 104 REMAINS VALID UNTIL 4 PM CST FOR THE
FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL IOWA

POWESHIEK             TAMA

IN NORTHEAST IOWA

BLACK HAWK            BREMER

IN SOUTH CENTRAL IOWA

APPANOOSE             MAHASKA               MONROE

IN SOUTHEAST IOWA

DAVIS                 WAPELLO

THIS INCLUDES THE CITIES OF...GRINNELL...ALBIA...BLOOMFIELD...
WATERLOO...WAVERLY...OTTUMWA...OSKALOOSA...CENTERVILLE AND TAMA

IAZ006>007-016>017-024>027-035>038-046>049-058>061-071>074-082>084-093>095-302000-
ADAIR IA-BOONE IA-BUTLER IA-CERRO GORDO IA-CLARKE IA-
DALLAS IA-DECATUR IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
GUTHRIE IA-HAMILTON IA-HANCOCK IA-HARDIN IA-
HUMBOLDT IA-JASPER IA-LUCAS IA-MADISON IA-MARION IA-
MARSHALL IA-POLK IA-RINGGOLD IA-STORY IA-UNION IA-
WARREN IA-WAYNE IA-WEBSTER IA-WINNEBAGO IA-WORTH IA-
WRIGHT IA-

SEVERE THUNDERSTORM WATCH NUMBER 103 REMAINS VALID UNTIL 2 PM CST
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 30 COUNTIES

IN CENTRAL IOWA

BOONE                 DALLAS                GRUNDY
HAMILTON              HARDIN                JASPER
MARSHALL              POLK                  STORY
WEBSTER

IN NORTH CENTRAL IOWA

BUTLER                CERRO GORDO           FRANKLIN
HANCOCK               HUMBOLDT              WINNEBAGO
WORTH                 WRIGHT

IN SOUTH CENTRAL IOWA

CLARKE                DECATUR               LUCAS
MADISON               MARION                RINGGOLD
UNION                 WARREN                WAYNE

IN SOUTHWEST IOWA

ADAIR

IN WEST CENTRAL IOWA

GREENE                GUTHRIE

THIS INCLUDES THE CITIES OF...EAGLE GROVE...NORTHWOOD...
HUMBOLDT...NEWTON...DES MOINES...MASON CITY...MOUNT AYR...
OSCEOLA...JEFFERSON...LAMONI...CHARITON...CRESTON...BOONE...
FORT DODGE...GARNER...IOWA FALLS...PARKERSBURG...FOREST CITY...
AMES...INDIANOLA...CORYDON...GRUNDY CENTER...MARSHALLTOWN...
KNOXVILLE...HAMPTON...WINTERSET...GREENFIELD...GUTHRIE CENTER...
ADEL AND WEBSTER CITY

MYERS
Special weather statement, Mar 30, 12:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CST WED MAR 30 2005

IAZ004>005-015-023-033>034-044>045-057-070-081-092-301945-
ADAMS IA-AUDUBON IA-CALHOUN IA-CARROLL IA-CASS IA-
CRAWFORD IA-EMMET IA-KOSSUTH IA-PALO ALTO IA-
POCAHONTAS IA-SAC IA-TAYLOR IA-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 103 FOR THE FOLLOWING AREAS

IN IOWA THIS CANCELS 12 COUNTIES

IN NORTH CENTRAL IOWA

KOSSUTH

IN NORTHWEST IOWA

EMMET                 PALO ALTO             POCAHONTAS

IN SOUTHWEST IOWA

ADAMS                 CASS                  TAYLOR

IN WEST CENTRAL IOWA

AUDUBON               CALHOUN               CARROLL
CRAWFORD              SAC

THIS INCLUDES THE CITIES OF...ESTHERVILLE...POCAHONTAS...
BEDFORD...SAC CITY...CARROLL...ROCKWELL CITY...ATLANTIC...
AUDUBON...DENISON...ALGONA...CORNING AND EMMETSBURG

IAZ028-039-050-062-075-085>086-096>097-302200-
APPANOOSE IA-BLACK HAWK IA-BREMER IA-DAVIS IA-
MAHASKA IA-MONROE IA-POWESHIEK IA-TAMA IA-WAPELLO IA-

TORNADO WATCH NUMBER 104 REMAINS VALID UNTIL 4 PM CST FOR THE
FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL IOWA

POWESHIEK             TAMA

IN NORTHEAST IOWA

BLACK HAWK            BREMER

IN SOUTH CENTRAL IOWA

APPANOOSE             MAHASKA               MONROE

IN SOUTHEAST IOWA

DAVIS                 WAPELLO

THIS INCLUDES THE CITIES OF...GRINNELL...ALBIA...BLOOMFIELD...
WATERLOO...WAVERLY...OTTUMWA...OSKALOOSA...CENTERVILLE AND TAMA

IAZ006>007-016>017-024>027-035>038-046>049-058>061-071>074-082>084-
093>095-302000-
ADAIR IA-BOONE IA-BUTLER IA-CERRO GORDO IA-CLARKE IA-
DALLAS IA-DECATUR IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
GUTHRIE IA-HAMILTON IA-HANCOCK IA-HARDIN IA-
HUMBOLDT IA-JASPER IA-LUCAS IA-MADISON IA-MARION IA-
MARSHALL IA-POLK IA-RINGGOLD IA-STORY IA-UNION IA-
WARREN IA-WAYNE IA-WEBSTER IA-WINNEBAGO IA-WORTH IA-
WRIGHT IA-

SEVERE THUNDERSTORM WATCH NUMBER 103 REMAINS VALID UNTIL 2 PM CST
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 30 COUNTIES

IN CENTRAL IOWA

BOONE                 DALLAS                GRUNDY
HAMILTON              HARDIN                JASPER
MARSHALL              POLK                  STORY
WEBSTER

IN NORTH CENTRAL IOWA

BUTLER                CERRO GORDO           FRANKLIN
HANCOCK               HUMBOLDT              WINNEBAGO
WORTH                 WRIGHT

IN SOUTH CENTRAL IOWA

CLARKE                DECATUR               LUCAS
MADISON               MARION                RINGGOLD
UNION                 WARREN                WAYNE

IN SOUTHWEST IOWA

ADAIR

IN WEST CENTRAL IOWA

GREENE                GUTHRIE

THIS INCLUDES THE CITIES OF...EAGLE GROVE...NORTHWOOD...
HUMBOLDT...NEWTON...DES MOINES...MASON CITY...MOUNT AYR...
OSCEOLA...JEFFERSON...LAMONI...CHARITON...CRESTON...BOONE...
FORT DODGE...GARNER...IOWA FALLS...PARKERSBURG...FOREST CITY...
AMES...INDIANOLA...CORYDON...GRUNDY CENTER...MARSHALLTOWN...
KNOXVILLE...HAMPTON...WINTERSET...GREENFIELD...GUTHRIE CENTER...
ADEL AND WEBSTER CITY

MYERS
Local storm report, Mar 30, 12:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TORNADO          10 SE FORT DODGE        42.41N 94.04W
03/30/2005                   WEBSTER            IA   LAW ENFORCEMENT

            NEAR BRUSHY LAKE AT THE INTERSECTION OF D46 AND P73.

1230 PM     HAIL             4 SW DUNCOMBE           42.43N 94.06W
03/30/2005  1.00 INCH        WEBSTER            IA   TRAINED SPOTTER

            NEAR COALVILLE.

&&

BF
Local storm report, Mar 30, 1:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TORNADO          5 NE WEBSTER CITY MUNIC 42.49N 93.80W
03/30/2005                   HAMILTON           IA   TRAINED SPOTTER

            TORNADO WITH BLOWING DIRT AND DUST MOVING NW

&&

DREESE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

4.7 hours after it, 242 km from the path. March 31, 2005.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 517 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Clarion (CAV), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:15 UTC69.853.6180° 13 kt18990.5
17:20 UTC7154170° 10 kt18990.5
17:35 UTC69.853.6170° 12 kt990.2
17:40 UTC7154150° 11 kt17990.5
17:55 UTC71.653.6210° 11 kt17990.2
18:00 UTC7054200° 11 kt17990.2
18:15 UTC55.450330° 18 kt31990.5
18:20 UTC6152320° 22 kt31990.2
18:35 UTC55.450350° 16 kt28990.2
18:40 UTC5650330° 22 kt26990.5
19:00 UTC5549350° 23 kt30989.8
19:15 UTC5042.8360° 16 kt26991.9+RA
19:20 UTC5045350° 19 kt27990.5
19:35 UTC48.242.8330° 7 kt992.6RA
19:40 UTC5044310° 7 kt21992.9
19:55 UTC46.442.8340° 10 kt991.9+RA
20:00 UTC4943330° 12 kt992.2
20:15 UTC48.242.8340° 14 kt17990.9-RA
20:20 UTC4943340° 14 kt990.9
20:35 UTC48.242.8340° 12 kt18990.9
20:40 UTC4943340° 14 kt18990.9
20:55 UTC5042.8340° 11 kt991.2
21:00 UTC5044330° 13 kt18991.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the touchdown began at 19:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 30, 2005

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 3012:25 PM CSTF0Webster, IA0.230
March 3012:40 PM CSTF0Webster, IA0.125
March 3012:51 PM CSTF0Hamilton, IA0.230
March 301:39 PM CSTF0Cerro Gordo, IA1.150
March 301:42 PM CSTF0Cerro Gordo, IA0.230
March 301:42 PM CSTF0Cerro Gordo, IA0.540
March 302:04 PM CSTF0Mitchell, IA1.050$10,000
March 302:10 PM CSTF0Dane, WI0.250$2,000
March 302:13 PM CSTF0Mitchell, IA1.050$10,000
March 302:18 PM CSTF0Mower, MN1.030$10,000
March 303:06 PM CSTF0Woodford, IL0.110
March 303:06 PM MSTF0Scotts Bluff, NE0.150
March 307:53 PM CSTF1Moultrie, IL2.0150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.